Heavy Rain, Seward
- When
- May 26, 5:25 AM CST to 7:25 AM CST
- Where
- Seward County, 6.92 mi WNW of Kismet
- Reported by
- Public
- Coordinates
- 37.230, -100.820
Rainfall of 3.30 inches fell in a 2 hour period at a location 7 miles WNW of Kismet.
Isolated heavy rain reports were received from Seward county from overnight thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated heavy rain reports were received from Seward county from overnight thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 1:16 AM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 AM CDT WED MAY 26 2010 .DISCUSSION... DAYS 1-2... THE FORECAST PROBLEM OF THE DAY WILL CENTER AROUND POPS TODAY AND TEMPS TOMORROW. WITH ONGOING CONVECTION THIS MORNING IN MY EAST CENTRAL ZONES, PRIMARILY INITIATING ALONG AN OLD CONVECTIVE BOUNDARY FROM LAST NIGHT, WILL KEEP 30 POPS GOING THROUGH THE MORNING HOURS IN THE EAST AND 20 POPS IN THE WEST. WILL LOWER ALL POPS TO 20 PERCENT CATEGORY THIS AFTERNOON AS THE UPPER SUPPORT WILL SHIFT EAST, BUT BOUNDARIES WILL LINGER OVER THE AREA. DO NOT SEE ANY STRONG SURFACE HEATING TODAY DUE TO THICK CLOUDS, BUT THERE COULD BE ENOUGH INSTABILITY AT THE LOWER LAYERS BY 18Z OR SO TO KICK OFF A FEW STORMS. SPC HAS PUSHED THE SLIGHT RISK BACK TO JUST WEST OF OUR CWA, BUT WILL STILL MENTION POSSIBLE SMALL HAIL IN THE HWO. TODAY SHOULD BE ABOUT AS WARM (OR NOT SO WARM) AS TUESDAY, WITH HIGHS IN THE LOWER 80S. GCK ONLY REACHED 79F YESTERDAY. WILL GO WITH 20 POPS TONIGHT, IN CASE ANY CONVECTION FIRES ALONG CONVERGENCE BOUNDARIES LEFT OVER FROM THE PAST 2 DAYS. THE GFS AND ECMWF MODELS HAVE SOME LIGHT PRECIP ACROSS SOUTHWEST KANSAS TONIGHT, BUT THE NAM MODEL TAKES ALL THE PRECIP SOUTH AND EAST. THURSDAY APPEARS TO BE MORE TRANQUIL AS FAR AS THUNDERSTORMS GO, BUT IT WILL WARM UP WITH, BOTH THE GFS AND CANADIAN MODELS 1000-850MB THICKNESS SHOWING FROM 1425 TO 1440M VALUES FOR OUR CWA. THE ECMWF IS SLIGHTLY COOLER. IF THE CANADIAN BEARS OUT, OUR SOUTHEASTERN CWA COULD APPROACH 90F. HAVE OPTED TO STAY WITH UPPER 80S, IN CASE THE WARMING IS DELAYED IN THE MORNING. WE SHOULD SEE SOME PARTIAL CLEARING THURSDAY NIGHT AS THERE WILL BE A LITTLE SUBSIDENCE BUILD DOWN FROM THE NORTHWEST. WINDS THURSDAY NIGHT SHOULD START OUT SOUTHEAST AT 10 TO 20 MPH BUT QUICKLY DIMINISH TO LIGHT SOUTHEAST, ALLOWING TEMPERATURES TO DROP TO THE MID TO UPPER 50S IN THE NORTHWEST AND PERHAPS THE MID 60S IN THE SOUTHEAST. DO NOT PLAN TO HAVE ANY POPS IN FOR THURSDAY NIGHT, AND SURROUNDING FO'S FOLLOWED SUIT. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINING ANCHORED ACROSS THE CENTRAL PLAINS INTO THE EARLY PART OF THE WEEKEND RESULTING IN FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH SATURDAY EVENING. THE GFS AND ECMWF THEN SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKING EAST ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE NORTHERN PLAINS SUNDAY BRINGING THE NEXT REASONABLE CHANCE FOR PRECIP TO PORTIONS OF WESTERN KANSAS LATE IN THE WEEKEND. AN ATTENDANT COLD FRONT IS PROJECTED TO MOVE SOUTHEAST INTO WESTERN KANSAS EARLY TO MID DAY SUNDAY. A SOUTHEASTERLY UPSLOPE FLOW IN PLACE ACROSS CENTRAL AND WESTERN KANSAS IN THE 72 HOURS LEADING UP TO THE EXPECTED COLD FROPA WILL RESULT IN AMPLE DEEP LOW LEVEL MOISTURE WITH H85 DEWPOINTS IN EXCESS OF 10C. THE STRONGEST UPPER LEVEL SUPPORT WILL PASS JUST TO OUR NORTH IN ASSOCIATION WITH THE UPPER LEVEL TROUGH. STILL, THE CHANCE FOR THUNDERSTORMS DOES EXIST ACROSS CENTRAL AND WESTERN KANSAS SUNDAY. WILL CONTINUE WITH SLIGHT POPS DUE TO TIMING UNCERTAINTY OF THE FRONT AND BEST UPPER LEVEL SUPPORT STAYING JUST OFF TO OUR NORTH. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FRIDAY AND SATURDAY UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGING ALOFT AND THE LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW MENTIONED EARLIER FOR FRIDAY AND SATURDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND 20C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 25C IN OUR WEST. HIGHS ARE EXPECTED TO BE MAINLY IN THE 80S(F) BOTH DAYS. HIGH TEMPERATURES SHOULD DROP SOMEWHAT SUNDAY IN WAKE OF THE EXPECTED COLD FROPA. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... THE STALLED FRONTAL BOUNDARY EXTENDING EAST TO WEST ACROSS SOUTHWEST KANSAS THIS MORNING WILL BEGIN TO GRADUALLY LIFT NORTH ACROSS WESTERN KANSAS TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT THROUGH LATE THIS AFTERNOON, INCLUDING IN THE VICINITY OF ALL TAF SITES. WILL RE-INSERT CB'S AT ALL TAF SITES DUE TO THE ISOLATED NATURE OF POTENTIAL STORM DEVELOPMENT. ISOLATED IFR/MVFR CIGS AND VSBYS WILL BE POSSIBLE AT ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION. OTHERWISE, VFR CONDITIONS WILL PREVAIL. WINDS WILL BE EAST TO NORTHEASTERLY 10 TO 20KT ALONG THE FRONTAL BOUNDARY THIS MORNING THEN GRADUALLY BECOMING MORE SOUTHEASTERLY THIS AFTERNOON AND EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 61 86 62 / 30 20 10 10 GCK 80 59 86 61 / 20 20 10 10 EHA 81 58 86 60 / 20 20 10 10 LBL 81 59 87 61 / 20 20 10 10 HYS 80 62 84 63 / 30 20 10 10 P28 83 64 88 65 / 30 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/32/32
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 406 AM CDT WED MAY 26 2010 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 406 AM CDT WED MAY 26 2010 /306 AM MDT WED MAY 26 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR WIDELY SCATTERED THUNDERSTORMS MAINLY THIS MORNING ACROSS SOUTHWESTERN KANSAS. THERE IS A SLIGHT CHANCE ANY OF THESE STORMS COULD PRODUCE SMALL HAIL. THIS AFTERNOON, NEAR THE COLORADO BORDER, THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM WITH LARGE HAIL AND STRONG WINDS, AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 ENE THE SAUNDERS ELEV 37.48N 102.00W
05/25/2010 E1.25 INCH STANTON KS STORM CHASER
0318 PM HAIL 5 NNE THE SAUNDERS ELEV 37.54N 102.00W
05/25/2010 E0.75 INCH STANTON KS PUBLIC
0835 PM HAIL 2 NNW GARDEN CITY 38.00N 100.88W
05/25/2010 E1.75 INCH FINNEY KS TRAINED SPOTTER
0840 PM HAIL 2 N GARDEN CITY 38.01N 100.86W
05/25/2010 E1.00 INCH FINNEY KS TRAINED SPOTTER
0848 PM HAIL NNW GARDEN CITY 37.98N 100.86W
05/25/2010 E1.75 INCH FINNEY KS EMERGENCY MNGR
0850 PM HAIL 11 NNW SCOTT CITY 38.63N 100.99W
05/25/2010 E1.25 INCH SCOTT KS TRAINED SPOTTER
0900 PM HAIL 10 NNE GARDEN CITY 38.11N 100.83W
05/25/2010 M1.00 INCH FINNEY KS TRAINED SPOTTER
0910 PM TORNADO 9 S COLLYER 38.91N 100.12W
05/25/2010 TREGO KS LAW ENFORCEMENT
THE TORNADO WAS MOVING EAST AT 35 MPH. CORRECTED TIME AND
MOVEMENT.
1022 PM TORNADO 3 S ELLIS 38.89N 99.56W
05/25/2010 ELLIS KS LAW ENFORCEMENT
TORNADO REPORTED NEAR THE INTERSECTION OF THE ELLIS
BLACKTOP AND AIRBASE ROAD.
1032 PM TORNADO 6 W HAYS 38.88N 99.43W
05/25/2010 ELLIS KS LAW ENFORCEMENT
&&
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 556 AM CDT WED MAY 26 2010 KSZ075-076-261145- GRANT-HASKELL- 556 AM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WESTERN HASKELL COUNTIES... AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CAVE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN GRANT AND WESTERN HASKELL COUNTIES...INCLUDING THE CITY OF RYUS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3772 10120 3772 10071 3740 10103 3740 10132 TIME...MOT...LOC 1056Z 203DEG 13KT 3741 10117 JJOHNSON
The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 11:25 UTC.
3 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 3.30 inches fell in a 2 hour period at a location 7 miles WNW of Kismet.
Rainfall of 3.00 fell in about 2 hours.
Rainfall of 2.45 fell in about 2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246077, 246078, 246080, 246079.